Angioedema (BE: angiooedema), also known by its eponym Quincke's edema and the older term angioneurotic edema, is the rapid swelling (edema) of the skin, mucosa and submucosal tissues. Apart from the common form, mediated by allergy, it has been reported as a side effect of some medications, specifically ACE inhibitors. Additionally, there is an inherited form, due to deficiency of the blood protein C1-inhibitor. This form is called hereditary angioedema (HAE) or hereditary angio-neurotic edema (HANE), which is due to C1-esterase inhibitor deficiency. more...
Cases where angioedema progresses rapidly should be treated as a medical emergency as airway obstruction and suffocation can occur. Rapid treatment with epinephrine, often with an epi-pen, can be life-saving.
Signs and symptoms
The skin of the face, normally around the mouth, and the mucosa of the mouth and/or throat, as well as the tongue, swell up over the period of minutes to several hours. The swelling can also occur elsewhere, typically in the hands. Sometimes, there has been recent exposure to an allergen (e.g. peanuts), and urticaria (hives) develop simultaneously, but many times the cause is idiopathic (unknown). The swelling can be itchy. There may also be slightly decreased sensation in the affected areas due to compression of the nerves.
In severe cases, stridor of the airway occurs, with gasping inspiratory breath sounds and decreasing oxygen levels. Intubation and rapid treatment with epinephrine and antihistamines is required in these situations.
In hereditary angioedema, there is often no direct identifiable cause, although mild trauma and other stimuli can cause attacks. There is usually no associated itch or urticaria. Patients with this syndrome can also have attacks of recurrent abdominal pain, sometimes leading to an unnecessary laparotomy. There is also an increased incidence of autoimmune disease (e.g. lupus erythematosus, glomerulonephritis and hypothyroidism) due to altered activity of the complement system.
The diagnosis is made on the clinical picture. When the patient has been stabilized, complement levels, especially C1-inhibitor and depletion of complement factors 2 and 4, may indicate the presence of hereditary angioedema (see below). Additionally, allergy testing should be undertaken to determine if any allergens need to be avoided in the future. If the patient was on ACE inhibitor medication, this has to be discontinued.
The final common pathway for the development of angioedema seems to be the activation of the bradykinin pathway. This peptide is a potent vasodilator, leading to rapid accumulation of fluid in the interstitium. This is most obvious in the face, where the skin has relatively little supporting connective tissue, and edema develops easily. Bradykinin is released by various cell types in response to numerous different stimuli; it is also a pain mediator.
Various mechanisms that interfere with bradykinin production or degradation can lead to angioedema. ACE inhibitors block the function of kininase II, the enzyme that degrades bradykinin. In hereditary angioedema, bradykinin formation is caused by continuous activation of the complement system due to a deficiency in on of its prime inhibitors, C1-esterase inhibitor (C1INH), and continuous production of kallikrein, another process inhibited by C1INH. This serine protease inhibitor (serpin) normally inhibits the conversion of C1 to C1r and C1s, which - in turn - activate other proteins of the complement system. Additionally, it inhibits various proteins of the coagulation cascade, although effects of its deficiency on the development of hemorrhage and thrombosis appear to be limited.
Read more at Wikipedia.org